Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 119, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 23, 2019, 2:52 PM EDT for 9 counties in Indiana. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2019, 2:52 PM EDT (18:52 UTC)
- Expired
- Jun 23, 2019, 3:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IN, Brown County, IN, Hendricks County, IN, Johnson County, IN, Marion County, IN, Monroe County, IN, Morgan County, IN, Owen County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 9 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 3:05 PM EDT | TSTM WND DMG | 1 Wsw Helmsburg, IN | TREES AND POWER LINES DOWN (ALL IN SAME DIRECTION) NEAR TREVLAC. TIME ESTIMATED. DETERMINED TO BE STRAIGHT LINE. |
| Jun 23, 3:10 PM EDT | TSTM WND DMG | 3 S Paragon, IN | SMALL AND DECENT SIZE LIMBS DOWN, POWER OUT AS A RESULT OF STORMS. |
| Jun 23, 3:27 PM EDT | TSTM WND DMG | 3 Ese Danville, IN | 10 INCH DIAMETER LIVE TREE SNAPPED OFF AT BASE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 2:06 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
129
WUUS53 KIND 231852
SVRIND
INC011-013-063-081-097-105-109-119-133-231930-
/O.NEW.KIND.SV.W.0119.190623T1852Z-190623T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
252 PM EDT Sun Jun 23 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northern Monroe County in south central Indiana...
Morgan County in central Indiana...
Northwestern Brown County in south central Indiana...
Johnson County in central Indiana...
Hendricks County in central Indiana...
Northeastern Owen County in west central Indiana...
Marion County in central Indiana...
Southeastern Boone County in central Indiana...
Southeastern Putnam County in west central Indiana...
* Until 330 PM EDT.
* At 252 PM EDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Brazil to 7 miles northeast of
Spencer to 7 miles south of Bloomington, moving northeast at 60
mph. This storm has a history of producing significant tree damage.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Indianapolis, Bloomington, Carmel, Greenwood, Lawrence, Plainfield,
Franklin, Brownsburg, Beech Grove, Zionsville, Martinsville,
Speedway, Greencastle, Mooresville, Danville, Southport, Avon,
Ellettsville, New Whiteland and Whiteland.
This includes the following highways...
Interstate 65 between mile markers 84 and 137.
Interstate 70 between mile markers 32 and 90.
Interstate 74 between mile markers 56 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4010 8636 4001 8624 3993 8624 3993 8613
3986 8604 3958 8595 3940 8595 3911 8662
3932 8675 3954 8702 3954 8701
TIME...MOT...LOC 1852Z 225DEG 51KT 3964 8703 3938 8669 3907 8648
HAIL...<.75IN
WIND...60MPH
$$
AW/501 follow-up statement
183
WWUS53 KIND 231916
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
316 PM EDT Sun Jun 23 2019
INC119-231926-
/O.CAN.KIND.SV.W.0119.000000T0000Z-190623T1930Z/
Owen IN-
316 PM EDT Sun Jun 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OWEN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central, south central and west central Indiana.
LAT...LON 4010 8636 4001 8624 3993 8624 3993 8613
3986 8604 3958 8595 3940 8595 3920 8642
3943 8657 3971 8681
TIME...MOT...LOC 1916Z 225DEG 51KT 3987 8674 3961 8640 3930 8619
$$
INC011-013-063-081-097-105-109-133-231930-
/O.CON.KIND.SV.W.0119.000000T0000Z-190623T1930Z/
Monroe IN-Morgan IN-Brown IN-Johnson IN-Hendricks IN-Marion IN-
Boone IN-Putnam IN-
316 PM EDT Sun Jun 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN MONROE...MORGAN...NORTHWESTERN BROWN...JOHNSON...
HENDRICKS...MARION...SOUTHEASTERN BOONE AND EAST CENTRAL PUTNAM
COUNTIES...
At 316 PM EDT, severe thunderstorms were located along a line
extending from 13 miles northwest of Danville to Mooresville to 6
miles north of Nashville, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Indianapolis, Carmel, Greenwood, Lawrence, Plainfield, Franklin,
Brownsburg, Beech Grove, Zionsville, Martinsville, Speedway,
Mooresville, Danville, Southport, Avon, New Whiteland, Whiteland,
Bargersville, Pittsboro and Whitestown.
This includes the following highways...
Interstate 65 between mile markers 84 and 137.
Interstate 70 between mile markers 48 and 90.
Interstate 74 between mile markers 56 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4010 8636 4001 8624 3993 8624 3993 8613
3986 8604 3958 8595 3940 8595 3920 8642
3943 8657 3971 8681
TIME...MOT...LOC 1916Z 225DEG 51KT 3987 8674 3961 8640 3930 8619
HAIL...<.75IN
WIND...60MPH
$$
AW/50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:29 PM EDT, 23 minutes earlier.
Area forecast discussion, Jun 23, 2:29 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 229 PM EDT Sun Jun 23 2019 .UPDATE... The LONG TERM section has been updated below. && .SYNOPSIS... Issued at 344 AM EDT Sun Jun 23 2019 Warmer and more humid air will expand into the area today as a warm front lifts through the region. Chances for thunderstorms and heavy rain will impact western portions of central Indiana this morning...and the entire region later this afternoon and evening. Additional rain and storms are possible Monday as an upper low tracks into the western Great Lakes. The expansion of high pressure into the area on Tuesday should bring a well needed break from the rain and storms with mainly dry weather through much of the rest of the upcoming week. && .NEAR TERM /Rest of Today/... Issued at 1033 AM EDT Sun Jun 23 2019 First area of convection dissipated this morning. Don't expect much if any additional convection for the remainder of the morning, so just went with a slight chance of showers then. Short term hi-res models continue to show convection this afternoon, so kept the high PoPs then. There is an area of clouds across central Indiana this morning, but satellite shows some breaks upstream. This will allow for the instability to build. The Slight Risk for severe storms has been expanded into the area. Will have to keep a close eye on how storms develop. Made adjustments to sky cover as needed this morning. Left high temperatures alone for now given the breaks in the clouds today. Previous discussion follows... A line of convection has been gradually increasing over the last hour or two early this morning extending from western Illinois southeast into the lower Ohio Valley along the instability gradient and at the nose of a nocturnal low level jet. Mainly clear skies were in place northeast of the convection across much of central Indiana. 07Z temperatures were in the 60s. Interesting setup developing for later today as a warm front surges north through the area by the afternoon. With a much more unstable airmass over central Indiana by late day and an upper level wave and developing mesolow approaching the region...highest potential for more robust convection to impact the entire region since Wednesday and Thursday. Ongoing convection to our west is likely to migrate into the western forecast area prior to daybreak as warm advection strengthens through the morning. Will slowly increase pops across the western half of the forecast area over the next several hours as the warm front lifts into the region. The low level jet helping to fuel development early this morning will weaken through daybreak with convection likely to diminish in coverage later this morning as the storms move away from the better boundary layer flow with much of the area free of convection by midday. Once the warm front passes...a noticeably more humid airmass will advect into the forecast area this afternoon with increasing moisture and instability. MLCAPE values should rise to 3000-4000 j/kg by mid to late afternoon across all of central Indiana with southerly flow developing. The approach of an upper level wave on the back side of the ridge axis should help to strengthen/reinitiate a convective line over the mid Mississippi and lower Ohio Valleys after 18Z which will expand towards the forecast area by late afternoon as the low level jet increases and moves into the area. Lapse rates in general remain weaker than desired over the region and an overall lack of BL shear and helicity may keep convection more pulse-intensity in nature but the presence of the deeper moisture and strong instability should be more sufficient for robust convection to track into the Wabash Valley by late afternoon and carry a risk for damaging winds as it moves east across the forecast area into the evening. Precip water values peaking at or just above 2 inches ensures heavy rain and flooding will again be substantial concerns from storms as well. Will focus highest pops late today increasing from west to east. Temps...low level thermals support a lean towards the warmer end of the guidance envelope as warm and humid air surges into the region. Expect mid to upper 80s for much of the forecast area by late afternoon with dewpoints climbing into the 70s. Heat indices will peak in the lower to possibly mid 90s immediately ahead of convection later today. && .SHORT TERM /Tonight through Tuesday Night/... Issued at 344 AM EDT Sun Jun 23 2019 Forecast challenges focus on continued rain and storm chances through Monday evening before a well needed break from the active weather settles into central Indiana and the Ohio Valley for Tuesday extending through much of the upcoming week. Convection will be ongoing across the forecast area this evening as the upper wave tracks through the area and hints of a mesolow move northeast into lower Michigan overnight. Much of the late afternoon and evening storms should be largely east of the region by late evening but lingering boundaries in wake of this activity warrants maintaining a scattered convective threat most of the overnight tonight. The primary threat for severe weather should exist with the evening storms...with any convection overnight shifting primarily to a heavy rain threat. A pronounced upper low will track from the central Plains tonight into the western Great Lakes by late day Monday and serve as the primary catalyst for renewed convective development over the forecast area on Monday. Instability levels will be lower on Monday but BL shear and helicity levels should be higher to support convective development by the afternoon. The primary concern for severe storms will be focused just east of the forecast area where moisture and forcing aloft will be greater...but the parameters above should be more than sufficient for strong to severe storms across much of the forecast area. Cooling temps aloft ahead of the upper low may produce a better environment for hail in addition to the potential for damaging winds. Any threat for rain and storms should end Monday evening as the upper low pulls away from the region and surface ridging develops for Monday night and Tuesday. Skies will clear by Tuesday morning with dry conditions expected Tuesday as a drier airmass builds into the Ohio Valley. Model soundings show a mid level cap developing which will put a lid on any concerns for scattered convection. Temps...low level thermals again support going near the warmer end of guidance for highs Monday and Tuesday. Greater cloud coverage Monday will keep temperatures in the upper 70s and lower 80s before widespread 80s return Tuesday. Lows are largely expected in the 60s through the period. && .LONG TERM (Wednesday Night Through Sunday)... Issued at 229 PM EDT Sun Jun 23 2019 Models are close enough that the National Blend of Models initialization was accepted for most items. Central Indiana will remain near the edge of an upper ridge to the west and south and an upper trough to the north and east during the long term. The ridge will be strong enough to keep the area dry through Thursday, but the upper trough may dip south enough to bring a front into the area for the weekend. Will keep the initialization's slight chance PoPs at times Friday through Sunday, but with low confidence. Temperatures will be above normal for most of the period thanks to the upper ridge to the west. && .AVIATION (Discussion for the 231800Z TAF Issuance)... Issued at 101 PM EDT Sun Jun 23 2019 Variable conditions expected in the first several hours of the TAF period, then eventually becoming MVFR by Monday morning. A line of convection will move through the sites this afternoon, with at MVFR or lower conditions and potential for wind gusts over 30kt. Lower confidence in convection after the main line, so will use vicinity wording to cover. Expect mainly VFR into the night at most areas, although KLAF will dip into MVFR and potentially IFR for a while. The remainder should reach MVFR during the daylight morning hours Monday. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan/50 SHORT TERM...Ryan LONG TERM...50 AVIATION...50
Hazardous weather outlook, Jun 23, 9:54 AM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 954 AM EDT Sun Jun 23 2019 INZ021-028>031-035>049-051>057-060>065-067>072-241400- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 954 AM EDT Sun Jun 23 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms are expected across the area today, and some of these could be severe. Heavy rain is possible with any storm. Increasingly warm and humid. Hazards: Heavy rain causing flooding...damaging winds...hail...and lightning. Heat indices peaking in the low 90s this afternoon, mainly south. Timing: Scattered to numerous thunderstorms are expected this afternoon into tonight. The best chance for severe weather will be from mid afternoon into the evening. Highest heat indices this afternoon. Discussion: A warm front combined with an upper level disturbance by will trigger thunderstorms from this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Periodic threats for showers and thunderstorms will continue through Monday evening. Strong to severe storms are possible Monday with damaging winds and large hail as the primary threats. Any heavy rainfall could lead to flash flooding due to saturated ground. Moderate river flooding is occurring on area rivers. Discussion: Chances for rain and thunderstorms will continue Monday as an upper level low tracks into the western Great Lakes. High pressure will build into the Ohio Valley Tuesday with warm and mainly dry weather expected for much of the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible later today and again on Monday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jun 23, 1:48 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
148 PM EDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG BRUCEVILLE 38.76N 87.41W
06/23/2019 KNOX IN EMERGENCY MNGR
EMERGENCY MANAGER GOT REPORT OF TREE DOWN
NEAR BRUCEVILLE.
&&
AWLocal storm report, Jun 23, 2:18 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
218 PM EDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM TSTM WND DMG BICKNELL 38.78N 87.30W
06/23/2019 KNOX IN EMERGENCY MNGR
TREE FELL ON HOUSE IN BICKNELL.
&&
AWLocal storm report, Jun 23, 2:25 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 PM EDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG 1 NNE LOOGOOTEE 38.68N 86.91W
06/23/2019 MARTIN IN TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS SNAPPED ON THE
NORTHSIDE OF LOOGOOTEE. TIME ESTIMATED FROM
RADAR.
&&
AWLocal storm report, Jun 23, 2:41 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
241 PM EDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG 1 NE BLOOMFIELD 39.03N 86.93W
06/23/2019 GREENE IN 911 CALL CENTER
SHERIFFS OFFICE REPORTS WIDESPREAD TREE
DAMAGE ACROSS THE COUNTY.
&&
AWLocal storm report, Jun 23, 2:49 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
249 PM EDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG 2 SSE CENTER POINT 39.39N 87.06W
06/23/2019 CLAY IN 911 CALL CENTER
LARGE TREE DOWN ON STATE ROAD 46 NEAR
BOWLING GREEN.
&&
AWLocal storm report, Jun 23, 2:50 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TSTM WND DMG COALMONT 39.19N 87.23W
06/23/2019 CLAY IN PUBLIC
DISPATCH REPORTED SEVERAL TREES DOWN IN
COALMONT. TIME ESTIMATED FROM RADAR.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:56 PM EDT | Special Weather Statement | IND | Knox | 49 min |
| Jun 23, 1:37 PM EDT | Special Weather Statement | IND | Daviess, Greene, Knox, Martin, Sullivan | 38 min |
| Jun 23, 1:46 PM EDT | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Martin, Owen and 1 more | 44 min |
| Jun 23, 2:12 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Monroe, Owen, Putnam, Sullivan and 1 more | 63 min |
| Jun 23, 2:24 PM EDT | Severe Thunderstorm Warning | IND | Brown, Greene, Jackson, Lawrence, Martin, Monroe | 51 min |
| Jun 23, 3:14 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings, Johnson and 2 more | 46 min |
| Jun 23, 3:26 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Hendricks, Johnson, Marion, Morgan and 1 more | 49 min |
| Jun 23, 4:04 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Hancock, Henry, Madison, Marion | 41 min |
| Jun 23, 4:45 PM EDT | Special Weather Statement | IND | Delaware, Henry, Madison, Randolph | 45 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.